Anybody who even casually follows me on one of the many social media sites I'm on--Twitter, Facebook, LiveJournal--has probably noticed that in the past few weeks I've been having a flare, and it's been a rough one. I try not to whine and I try not to get people to feel sorry for me, but, on the other hand, I'm a talkative guy, social-media-wise, and I gotta talk about the things that are going on with me. And what's been going on with me is this: I'm having a lupus flare, and the pain has been bad.
I've been coping better than i did before. Knowing what's going on, and what's causing it, has been much less stressful. I'm much less afraid than I was two years ago. It's been long enough since my time in the hospital that all the post-traumatic stress type responses that I might have had--that I did have in flares past--have faded.
It's not nice exactly, but at least that means that this flare has primarily been about me and my pain, and what I need to do to lessen the pain or deal with it or just skip around it.
Except for tonight. I went into my doctor yesterday, and after weeks of hoping that the flare would go away with the medicine I'd been taken, he finally broke out the big guns: prednisone. I've explained this before, but in brief: lupus is an autoimmune disorder, and the way you treat those is by taking things like prednisone that will suppress the immune system so it no longer freaks out and attacks your body. It's very effective at treating autoimmune disorders; the only danger is that, when you suppres the immune system, then the immune system is suppressed and suddenly you're a guy with the immune system of a 14th Century English peasant in a 21st Century world. It's risky stuff.
But damn effective. I started taking prednisone yesterday evening, and after two pills I was feeling almost like normal. My pain is almost completely gone, my energy levels are recovering, and things seem to be looking up.
But even though I'm doing literally better than I've been in a month, I can't sleep, and the reason is rather unnerving. Prednisone has some interesting side effects, like food cravings, loss of libido, and my absolute favorite which I've blogged about before, "potential loss of contact with reality," but apparently the one that kicks in immediately is this: I don't smell the same. My sweat has a slight odor to it, probably one that only I can smell. But it's one I've smelled before. It's one I smelled for months, while I was in the hospital getting sicker and sicker, losing my ability to walk, to turn over, to reach to the side, to do anything.
I don't think anyone else can smell it right now, but I smell like death. And not just death, but Stu-Death. I lay down and try to go to sleep in 80 degree heat, and even with the air conditioning on, and my natural tendency not to sweat much, I get a faint whiff and I can't help but be reminded of everything I went through.
And, as I said seven paragraphs before, I don't want people to feel pity for me, but what I went through was hard on me. I've managed to deal with most of my triggers, most of the things that sent me back to that hospital bed in my head--I was not expecting this one.
It's making it hard to sleep, like I should be reaching for that morphine drip.